MAUDE Adverse Event Report: ORTHOFIX SRL MEDIUM STRUT TL-HEX - 114MM-184MM

ORTHOFIX SRL MEDIUM STRUT TL-HEX - 114MM-184MM
Model Number 1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00041 and 9680825-2021-00042).Orthofix srl checked the internal records related to the controls made on the device code 50-10300 batch b1445646 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 110 units.All of them have been released to the market.Technical evaluation (mfr reports 9680825-2021-00041 and 9680825-2021-00042).The devices involved in this event have not yet been received by orthofix srl.Orthofix srl is strictly in contact with the local distributor to have the devices concerned.The technical evaluation will be performed as soon as the devices become available.Medical evaluation (mfr reports 9680825-2021-00041 and 9680825-2021-00042).The information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by local distributor indicates: product code: 50-10300 (medium strut tl-hex - 114mm-184mm ).Batch number: b1445646.Quantity: 3 (mfr reports 9680825-2021-00041 and 9680825-2021-00042).Surgery description: fracture treatment.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "product failed during correction of hex ring program.3 struts failed on ring".The complaint report form also indicated: the device failure had adverse effects on patient (loss of achieved correction).The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required.Copies of the operative reports and copies of the x-ray images are not available.Product is available for return.Manufacturer ref: (b)(4).Please also kindly refer to mfr reports 9680825-2021-00041 and 9680825-2021-00042.
 
Event or Problem Description
The information initially provided by local distributor indicates: product code: 50-10300 (medium strut tl-hex - 114mm-184mm).Batch number: b1445646.Quantity: 3 (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043).Surgery description: fracture treatment.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "product failed during correction of hex ring program.3 struts failed on ring".The complaint report form also indicated: the device failure had adverse effects on patient (loss of achieved correction).The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required.Copies of the operative reports and copies of the x-ray images are not available.Product is available for return.Further information received on may 24, 2021 from the local distributor: date of initial surgery: (b)(6) 2020.Date of the device's failure: during (b)(6) 2021 to (b)(6) 2021.Anatomical site: ankle.Patient information (age, sex and weight) : age 17, male, weight 56,3, length 1,63m.Confirmation of the event description, written by hand: product failed during.Correction of hex ring program.3 struts failed on ring (are available to return).Failure description: 3 x hex struts - ball end caps lost causing movement in the ring.How was managed the issue? strut change in the doctor's rooms.Patient current health condition: good health, frame was removed and foot was placed in cast.It was also provided a picture of the frame realized.Manufacturer ref: (b)(4).Please also kindly refer to mfr reports 9680825-2021-00041 and 9680825-2021-00042.
 
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043): orthofix srl checked the internal records related to the controls made on the device code 50-10300 batch b1445646 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 110 units.All of them have been released to the market.Technical evaluation (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043): the devices involved in this event have not yet been received by orthofix srl.Orthofix srl is strictly in contact with the local distributor to have the devices concerned.The technical evaluation will be performed as soon as the devices become available.Medical evaluation (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043): the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by local distributor indicates: - product code: 50-10300 (medium strut tl-hex - 114mm-184mm ) - batch number: b1445646 - quantity: (b)(4) (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043) - surgery description: fracture treatment - problem observed during: into treatment/post-operative - type of problem: device functional problem - event description: "product failed during correction of hex ring program.3 struts failed on ring".The complaint report form also indicated: - the device failure had adverse effects on patient (loss of achieved correction) - the initial surgery was completed with the device - the event did not lead to a delay in the duration of the surgical procedure - an additional surgery was not required - a medical intervention (outpatient clinic) was required - copies of the operative reports and copies of the x-ray images are not available - product is available for return further information received on may 24, 2021 from the local distributor: - date of initial surgery : (b)(6) 2020 - date of the device's failure: during (b)(6) 2021 to (b)(6)2021 - anatomical site: ankle - patient information (age, sex and weight) : age 17, male, weight 56,3, length 1,63m - confirmation of the event description, written by hand: product failed during correction of hex ring program.3 struts failed on ring (are available to return) - failure description: 3 x hex struts - ball end caps lost causing movement in the ring.- how was managed the issue? strut change in the doctor's rooms.- patient current health condition: good health, frame was removed and foot was placed in cast it was also provided a picture of the frame realized manufacturer ref: (b)(4).Please also kindly refer to mfr reports 9680825-2021-00041 and 9680825-2021-00042.
 
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043).Orthofix srl checked the internal records related to the controls made on the device code 50-10300 batch b1445646 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of (b)(4) units.All of them have been released to the market.(mfr 9680825-2021-00041 and 9680825-2021-00042).Orthofix srl checked the internal records related to the controls made on the device code 50-10300 batch b1424433 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) units.All of them have been released to the market.(mfr 9680825-2021-00043).Technical evaluation (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043) the returned devices, received on june 15, 2021, were examined by orthofix srl quality operation department.In relation to this event, it was received two tl-hex medium struts code 50-10300 batch b1445646 and one tl-hex medium strut code 50-10300 batch b1424433.The returned struts were subjected to visual and functional check as per orthofix specification.1.Device code 50-10300 batch b1445646 (mfr 9680825-2021-00041).The visual check evidenced that both insert bushings and studs are missing from the strut.The visual check did not evidence glue residues inside rod end joint's threaded holes.Signs of usage and of chemical attack from decontamination activities are visible on the returned strut.2.Devices code 50-10300 batch b1445646 and batch b1424433 (mfr 9680825-2021-00042 and 9680825-2021-00043).The visual check evidenced that one of the insert bushing is partially unscrewed from both devices.It was possible to fully disassemble them.Residues of glue are still visible on the disassembled insert bushings.Signs of usage and of chemical attack from decontamination activities are visible on both struts.The functional check, performed where possible, did not evidence any anomalies.A complete functional check was not possible because the devices are damaged.Medical evaluation (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043).The information made available on the event, together with the result of the technical evaluation, were sent to our medical consultant.Please find below an extract of the medical evaluations performed over the time: "in this case a tl-hex frame was being used to treat a fracture in a patient in south africa.3 of the 6 struts failed with loss of position.They were replaced and medical intervention was required.There is no note on the current condition of the patient.This patient has had a complex foot correction, possibly to correct a club foot.3 struts failed as described and were replaced in the doctor's office.Treatment was then continued to completion and the patient now has a below knee cast.It seems that the patient has come to no harm and treatment has been completed as planned.The problem seems to have been that insufficient glue was applied before product assembly.The technical report also notes that these struts have been used a lot and show signs of wear.In this case the struts failed possibly because in part of wear and tear".Conclusion (mfr reports 9680825-2021-00041 and 9680825-2021-00042 and 9680825-2021-00043) orthofix failure analysis concluded that the event might have occurred due a variability in the amount of glue applied during assembly of the strut.Since the manufacture of the affected lots orthofix have implemented measures to improve the robustness of the glue application process.Orthofix srl continues monitoring the devices on the market.

Brand Name
MEDIUM STRUT TL-HEX - 114MM-184MM
Common Device Name
MEDIUM STRUT TL-HEX - 114MM-184MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key11853737
Report Number9680825-2021-00043
Device Sequence Number3237339
Product Code KTT
UDI-Device Identifier18054242510666
UDI-Public(01)18054242510666(11)200130(10)B1445646
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1
Device Catalogue Number50-10300
Device Lot NumberB1424433
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Initial Date Received by Manufacturer 05/10/2021
Supplement Date Received by Manufacturer05/24/2021
07/15/2021
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date06/15/2021
08/03/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR
Patient Weight56